Hail, Jefferson
- When
- June 23, 7:04 PM EST
- Where
- Jefferson County, 0.87 mi SE of Bardane
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.360, -77.840
Amateur radio relayed a report of penny-sized hail near Shenandoah Junction.
A cold front over the Mid Atlantic combined with a warm and moist atmosphere sparked scattered thunderstorms during the afternoon and evening of June 23rd. Some of the thunderstorms became severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front over the Mid Atlantic combined with a warm and moist atmosphere sparked scattered thunderstorms during the afternoon and evening of June 23rd. Some of the thunderstorms became severe, producing damaging winds and large hail. Penny size hail occurred in Shenandoah Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 4:20 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT MON JUN 23 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THIS FRONT FOR TUESDAY AND WEDNESDAY. A SERIES OF DISTURBANCES WILL PASS THROUGH THE REGION BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE IN THE WEEK. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... WE SAT ON NOT ISSUING THE WATCH AS LONG AS POSSIBLE WITH MARGINAL STBLTY ...THEN WE STARTED TO RECEIVE PENNY HAIL REPORTS DOWN IN PAGE/MADISON COUNTIES AND IN COORD WITH SPC PULLED THE TRIGGER. 18Z NAM HAS STRONG UVV SIGNATURE ACROSS REGION AT 8 PM TONIGHT. ALTHO STABILITY IS MARGINAL...BELIEVE INCOMING DYNAMICS ARE SOLID FOR ENUF SVR TSTMS TO WARRANT THE WATCH. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM TUESDAY/... CONVECTION WILL DIMINISH AS THE FRONT MOVES EAST OF THE AREA. THE NAM AND GFS HAS THIS BETWEEN 06Z AND 12Z. BEST INSTABILITY WILL BE WELL BEFORE THAT...LATE AFTERNOON AND EVENING...BUT LINGERING CONVECTION WILL MAINTAIN WITH WEAK INSTABILITY AFTER MIDNIGHT. WINDS WILL REMAIN LIGHT OVERNIGHT WITH THE SLOW MOVING FRONT AND NOT A GREAT DEAL OF COOL ADVECTION. THIS WILL ALLOW PATCHY FOG TO DEVELOP. FOR NOW...WILL LEAVE THIS OUT OF THE ZONES DUE TO UNCERTAINTY IN TIMING OF PRECIPITATION AND LET LATER SHIFTS EVALUATE. WEAK HIGH PRESSURE EXPECTED FOR TUESDAY BEHIND THE FRONT. TEMPERATURES ARE NOT REALLY IMPACTED COMPARED TO THE PAST FEW DAYS...MOS ACTUALLY HAS TEMPERATURES WARMER THAN PREVIOUS DAYS. WEAK NORTHWEST FLOW WILL ALLOW SUBSIDENCE ACROSS MUCH OF THE REGION...BUT COLD POOL ALOFT WILL BRING THE THREAT OF ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHEAST. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH HIGH PRESSURE RESIDING ACROSS THE MID ATLANTIC ON WEDNESDAY. TIME SERIES OF STABILITY SHOW A RELATIVE MINIMUM OF INSTABILITY ON WEDNESDAY...WHICH SHOULD ENSURE DRY CONDITIONS. THURSDAY WILL BE A TRANSITION DAY...AS STABILITY TIME SERIES SHOW INCREASING INSTABILITY THROUGH THE REST OF THE WEEK. THIS IS IN RESPONSE TO HIGH PRESSURE MOVING OFF THE EASTERN SEABOARD AND A SOUTHERLY FLOW DEVELOPING. THIS WILL BRING A RETURN TO TYPICAL SUMMERTIME WEATHER...WITH HIGH TEMPERATURES FRIDAY/SATURDAY FLIRTING WITH 90 DEGREES AND DEWPOINTS NEAR 70 DEGREES. AT THE VERY LEAST...DIURNAL CONVECTION WILL BECOME MORE COMMON. THIS WILL MORE THAN LIKELY HAPPEN WEST OF THE BLUE RIDGE ON THURSDAY THE TRANSITION DAY /ALTHOUGH 12Z NAM AND GFS INDICATE CONVECTION COULD AFFECT MORE AREAS/...THEN THE ENTIRE CWA WILL BE VULNERABLE FRIDAY/SATURDAY. THERE IS THE CHANCE THAT CONVECTION MAY BE MORE ORGANIZED AND POSSIBLY NOT RESTRICTED TO THE DIURNAL CYCLE IF BOUNDARIES /WHETHER SYNOPTIC OR MESOSCALE/ AND UPPER AIR DISTURBANCES AFFECT THE CWA. BOTH THE ECMWF AND GFS INDICATE THIS HAPPENING...BUT TIMING SUCH EVENTS REMAINS DIFFICULT THIS FAR OUT. BLENDING OPERATIONAL GFS/ECMWF WITH MEDIUM RANGE ENSEMBLES...A FRONT IS FORECAST TO MOVE ACROSS THE CWA OVER THE WEEKEND...ALTHOUGH THE LATEST 12Z GFS WANTS TO DELAY IT FURTHER. FOR NOW...WILL FAVOR A SUNDAY FROPA WITH DRIER LOWER DEWPOINT AIR FOLLOWING ON MONDAY...THE NEW DAY 7. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH MID TO LATE AFTERNOON AND EVENING...ENDING FROM WEST TO EAST AFTER MIDNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. HAVE CONTINUED THE TEMPO GROUPS IN EACH TAF GROUP WITH THE 18Z PACKAGE...BUT WILL NEED TO WATCH FOR NEAR-TERM AMENDMENTS AS THUNDERSTORMS DEVELOP AND APPROACH TERMINALS. HIGH PRESSURE BUILDS IN FOR WEDNESDAY...THEN MOVES OFF THE COAST THURSDAY. THUNDERSTORM CHANCES WILL BE ON THE INCREASE LATE IN THE WEEK INTO THE WEEKEND. && .MARINE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING AND EVEN MUCH OF THE OVERNIGHT HOURS ACROSS THE WATERS AS A COLD FRONT MAKES ITS WAY THROUGH THE REGION. MODERATE INSTABILITY WILL ALLOW SOME OF THE STORMS TO BECOME SEVERE AND MOST LIKELY PROMPT SPECIAL MARINE WARNINGS. HIGH PRESSURE AND NORTHWEST WINDS WILL DEVELOP FOR TUESDAY...REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA. HIGH PRESSURE OVER THE WATERS WEDNESDAY WILL MOVE OFF THE COAST THURSDAY. THIS WILL BRING WINDS BACK TO THE SOUTH TOWARD WEEKS END. CURRENT GRIDS WILL REFLECT WINDS AROUND 10 KT ATTM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SAR NEAR TERM...LEE SHORT TERM...SAR LONG TERM...BPP AVIATION...BPP/SAR MARINE...BPP/SAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 650 PM EDT MON JUN 23 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 650 PM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 5 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED THIS EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-241015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 650 PM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 5 PM TO 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 721 PM EDT MON JUN 23 2008 VAZ028-031-WVZ052-053-240000- CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA- 721 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT NORTHERN CLARKE...SOUTHERN JEFFERSON...SOUTHERN BERKELEY AND NORTHEAST FREDERICK COUNTIES... AT 721 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CEDAR GROVE IN NORTHEAST FREDERICK COUNTY...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN ARE ALSO EXPECTED. THE COMMUNITIES OF INWOOD WILL BE AFFECTED BY THIS STORM. ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
723 PM EDT MON JUN 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 S HUGHESVILLE 38.53N 76.78W
06/23/2008 CHARLES MD LAW ENFORCEMENT
LARGE TREE LIMB DOWN ON CARRICO MILL RD.
&&
SMZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 734 PM EDT MON JUN 23 2008 MDZ501-502-VAZ021-WVZ050-051-054-055-501>504-240030- HIGHLAND VA-PENDLETON WV-HARDY WV-HAMPSHIRE WV-MORGAN WV- WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD- EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV- 734 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON...HARDY...HAMPSHIRE...MORGAN...GRANT...ALLEGANY. ..AND MINERAL COUNTIES... AT 734 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF MOUNT SAVAGE TO 3 MILES NORTH OF RIG TO 11 MILES NORTHWEST OF MILL GAP...MOVING EAST AT 44 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN ARE ALSO EXPECTED. THE COMMUNITIES OF LA VALE...UPPER TRACT...RIDGELEY...MOOREFIELD... CUMBERLAND...FORT ASHBY AND ROMNEY WILL BE AFFECTED BY THESE STORMS. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 738 PM EDT MON JUN 23 2008 VAZ027-029-030-240030- PAGE VA-WARREN VA-SHENANDOAH VA- 738 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT NORTHERN PAGE...SOUTHWEST WARREN AND SHENANDOAH COUNTIES... AT 738 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF EDINBURG IN CENTRAL SHENANDOAH COUNTY...MOVING NORTHEAST AT 14 MPH. THIS STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY RAIN ARE ALSO EXPECTED. THE COMMUNITIES OF STRASBURG MAY BE AFFECTED BY THIS STORM. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 740 PM EDT MON JUN 23 2008 MDZ007-240015- HARFORD MD- 740 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY... AT 740 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF HARFORD FURNACE...MOVING EAST AT 31 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF PERRYMAN...ABERDEEN AND HAVRE DE GRACE WILL BE AFFECTED BY THIS STORM. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 804 PM EDT MON JUN 23 2008 MDZ003-004-VAZ042-WVZ052-053-240045- WASHINGTON MD-FREDERICK MD-LOUDOUN VA-JEFFERSON WV-BERKELEY WV- 804 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS TO AFFECT EASTERN WASHINGTON...WEST CENTRAL FREDERICK...LOUDOUN...JEFFERSON AND BERKELEY COUNTIES... AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SHEPHERDSTOWN...MOVING NORTHEAST AT 23 MPH. THE COMMUNITIES OF SHEPHERDSTOWN...BOONSBORO AND WOLFSVILLE WILL BE AFFECTED BY THIS STORM.
The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
Amateur radio relayed a report of penny-sized hail near Shenandoah Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108666.